Alert archive / Nebraska / Heat Advisories in 2021

Heat Advisory 9, NWS Hastings, NE

August 25, 2021Fillmore County, Nuckolls County, Thayer County, Nebraska; Jewell County, Mitchell County, Osborne County, Kansas

NWS Hastings, NE issued this heat advisory at Aug 25, 2021, 2:11 AM CDT for Fillmore County, Nuckolls County, Thayer County, Nebraska; Jewell County, Mitchell County, Osborne County, Kansas. It took effect at Aug 25, 2021, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 25, 2021, 2:11 AM CDT (07:11 UTC)
In effect from
Aug 25, 2021, 12:00 PM CDT
Expired
Aug 25, 2021, 8:00 PM CDT
In force
8 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Fillmore County, NE, Nuckolls County, NE, Thayer County, NE

The radar

The Grand Island radar (KUEX), 56 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3303 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

594 
WWUS73 KGID 250711
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
211 AM CDT Wed Aug 25 2021

KSZ007-018-019-NEZ077-086-087-252100-
/O.NEW.KGID.HT.Y.0009.210825T1700Z-210826T0100Z/
Jewell-Osborne-Mitchell-Fillmore-Nuckolls-Thayer-
Including the cities of Mankato, Jewell, Ionia, Burr Oak, 
Osborne, Downs, Beloit, Geneva, Exeter, Fairmont, Bostwick, 
Superior, Nelson, Hebron, and Deshler
211 AM CDT Wed Aug 25 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

* WHAT...Heat index values up to 106 expected.

* WHERE...In Kansas, Jewell, Osborne and Mitchell Counties. In 
  Nebraska, Fillmore, Nuckolls and Thayer Counties.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

* ADDITIONAL DETAILS...Steady east winds of 10 to 15 MPH will
  provide at least some relief from the heat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
2 follow-up statements
896 
WWUS73 KGID 252018
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
318 PM CDT Wed Aug 25 2021

KSZ007-018-019-NEZ077-086-087-260430-
/O.NEW.KGID.HT.Y.0010.210826T1700Z-210827T0100Z/
/O.CON.KGID.HT.Y.0009.000000T0000Z-210826T0100Z/
Jewell-Osborne-Mitchell-Fillmore-Nuckolls-Thayer-
Including the cities of Mankato, Jewell, Ionia, Burr Oak, 
Osborne, Downs, Beloit, Geneva, Exeter, Fairmont, Bostwick, 
Superior, Nelson, Hebron, and Deshler
318 PM CDT Wed Aug 25 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM CDT THURSDAY...

* WHAT...Heat index values around 100 to 106 both this afternoon
  and early evening and again Thursday afternoon and early
  evening.

* WHERE...In Kansas, Jewell, Osborne and Mitchell Counties. In 
  Nebraska, Fillmore, Nuckolls and Thayer Counties.

* WHEN...Until 8 PM CDT this evening. For the second Heat 
  Advisory, from noon to 8 PM CDT Thursday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

NEZ064-260430-
/O.NEW.KGID.HT.Y.0010.210826T1700Z-210827T0100Z/
York-
Including the city of York
318 PM CDT Wed Aug 25 2021

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM CDT THURSDAY...

* WHAT...Heat index values of around 105 expected.

* WHERE...York County.

* WHEN...From noon to 8 PM CDT Thursday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
Wesely
599 
WWUS73 KGID 260106
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
806 PM CDT Wed Aug 25 2021

KSZ007-018-019-NEZ077-086-087-261200-
/O.EXP.KGID.HT.Y.0009.000000T0000Z-210826T0100Z/
/O.CON.KGID.HT.Y.0010.210826T1700Z-210827T0100Z/
Jewell-Osborne-Mitchell-Fillmore-Nuckolls-Thayer-
Including the cities of Mankato, Jewell, Ionia, Burr Oak, 
Osborne, Downs, Beloit, Geneva, Exeter, Fairmont, Bostwick, 
Superior, Nelson, Hebron, and Deshler
806 PM CDT Wed Aug 25 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM CDT
THURSDAY...
...HEAT ADVISORY HAS EXPIRED...

* WHAT...Heat index values up to 104 expected.

* WHERE...In Kansas, Jewell, Osborne and Mitchell Counties. In 
  Nebraska, Fillmore, Nuckolls and Thayer Counties.

* WHEN...Until 8 PM CDT this evening. For the second Heat 
  Advisory, from noon to 8 PM CDT Thursday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

NEZ064-261200-
/O.CON.KGID.HT.Y.0010.210826T1700Z-210827T0100Z/
York-
Including the city of York
806 PM CDT Wed Aug 25 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM CDT
THURSDAY...

* WHAT...Heat index values of around 105 expected.

* WHERE...York County.

* WHEN...From noon to 8 PM CDT Thursday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this heat advisory went out at Aug 25, 12:37 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 25, 12:37 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1237 AM CDT Wed Aug 25 2021

...Aviation Update...

.DISCUSSION...(This evening through Tuesday)
Issued at 405 PM CDT Tue Aug 24 2021

Hot/warm and humid conditions and occasional thunderstorm chances
are the main themes of this forecast.

Overview...
Hot and humid conditions this afternoon will give way to slightly
cooler, but still warm and humid, conditions for Wed. Temps look
to tick back up for Thu and continue into the weekend until a cold
front moves through at some point Sat eve/night. Thunderstorm chcs
appear fairly limited in coverage and intensity for at least the
next 24-36 hrs. Better chcs arrive Thu eve/night and again Sat
night with the next cold front.

Forecast details...
For the rest of today into tonight...the forecast remains largely
on track from this morning. Heat indices have risen into the
100-104 from the Tri Cities S and E...but even ODX has climbed to
around 102F. We still have another 1-2 hrs of heating, but we may
wind up a bit short of 105F for NW portions of the ongoing Heat
Advisory. However, still believe it is warranted as winds are
pretty lgt at 10 MPH, or less, under full sunshine. So feeling the
full brunt of the heat and humidity with nothing but sunset to
provide much relief through this eve.

We've had some iso/weak, elevated convection near and N of BBW to
OLU line much of the day...but even this has largely shifted N of
the CWA over past hr. Tstms chcs going forward thru tonight are
pretty uncertain/conditional, owing to weak upper forcing and very
warm mid level temps (~14C at H7). There remains a pretty large
spread in short-term, hi-res model guidance regarding tstm
coverage and intensity, further illustrating the low
confidence/nebulous forcing environment we're in right now (which
is common for late summer). Think best chcs (relatively speaking)
for some iso tstms over next 6 hrs will be over far NW portions of
CWA, near a weak confluence zone/trough axis, as it shifts ever
so slightly SE towards the primary low level moisture axis. Tds,
for example, range from 58 at BBW to 73 at GRI. Another potential
area would be near MCK near sfc low/triple point. Both these areas
could be somewhat supported by weak shortwave seen on WV moving
from CO into W NE. However, as mentioned above, warm mid level
temps could suppress activity altogether, and latest SPC
mesoanalysis shows strong CINH remaining in place. Thus, only slgt
PoPs in forecast thru the eve. IF something could fire, there
would be chc for severe given strong instability and 30-35kt of
deep layer shear. Later tonight, may see a slight uptick in
elevated convection over NE/E portions of CWA in response to
strengthening LLJ. However, guidance is all over the place with
latest HRRR runs mainly dry, compared to more aggressive HRW FV3
and 12Z NAMNest. Think these models are overdone, but carrying
20-30 PoPs to cover this potential.

Wed will see NE to E winds much of the day behind a cold front.
This will help keep sfc temps cooler than today, for most areas,
with perhaps the far S/SE still seeing 95-100F. This will probably
keep most heat concerns just S/SE of the CWA, but if push of
cooler air is any less than may need a Heat Advisory from Osborne
toward Beloit as the Erly wind will help compensate the lower
temps with higher low level moisture. Have a dry forecast for the
daytime Wed.

The next chc for tstms could come as early as Wed night with
convection spreading N/NE from W KS, aided by LLJ. Once again,
model spread remains pretty high. Didn't go too high on PoPs given
SREF probs for measurable rain only around 30%. Lowest chcs would
be SE third or so of CWA.

Wednesday's cold front looks to lift back N Wed night into Thu AM,
allowing for hot/humid conditions once again...that probably last
thru the daytime hrs Sat. A shortwave tracking across N Plains
could bring better chcs for tstms by late in the day Thu into Thu
night. Looks like initial devpmnt favors areas NW of the CWA, with
some eastward component expected thru the eve. How far S/SE this
activity progresses remains uncertain, though, as primary LLJ
convergence could remain just N/NE of the CWA per latest NAM/GFS.
EC is further S/SE with QPF...so some forecast adjustments are
likely.

A stronger cold front is forecast by med range models to move into
the area Sat night as a stronger trough moves E across N Plains.
EPS and GEFS are in good agreement for decent drop in temps for
1-2 days (Sun-Mon). Still too soon to go into great detail
regarding tstm details, but pattern recognition and EC ensemble
QPF progs suggest this is the best area-wide-chc for rain over
the next 7 days.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday)
Issued at 1229 AM CDT Wed Aug 25 2021

Of increasing concern is the potential for an area of stratus
developing over central or north-central Nebraska Wednesday
morning. That said, higher confidence in this occurring remains
north of the terminals. Therefore only included a SCT deck for
now.

Aside from this, VFR conditions are expected with northeast winds
on Wednesday afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Thies
AVIATION...Mangels
Hazardous weather outlook, Aug 24, 8:28 PM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
828 PM CDT Tue Aug 24 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
828 PM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

Isolated to perhaps scattered thunderstorms are possible through
much of the night, mainly within Nebraska portions of the outlook
area, and particularly favoring counties along and north of
Interstate 80. While most storms should be fairly weak, a few
could be strong to perhaps marginally severe, with the main
threats being hail up to around quarter size, and wind gusts to
around 60 MPH.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat index values may reach or exceed 100 degrees across northern
Kansas and near Highway 81 in Nebraska both Wednesday and
Thursday afternoons.

Periodic chances for scattered thunderstorms continue Wednesday
night through Sunday night. There is a Marginal Risk for severe
storms Thursday afternoon and overnight. Thereafter, details
regarding thunderstorm severity remain limited.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any possible instances of hail
or wind gusts over 50 MPH that might occur overnight

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Aug 24, 11:27 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
1127 PM CDT Tue Aug 24 2021

NEZ041-048-049-250515-
Merrick NE-Nance NE-Polk NE-
1127 PM CDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of northeastern Merrick
and Polk Counties through 1215 AM CDT...

At 1126 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clarks, or 24 miles north of York, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Silver Creek around 1140 PM CDT.
  Osceola around 1145 PM CDT.

Other locations in the path of this storm include Shelby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4109 9778 4129 9789 4139 9760 4133 9760
      4134 9757 4136 9752 4137 9745 4139 9737
      4115 9737
TIME...MOT...LOC 0426Z 246DEG 24KT 4121 9774

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JCB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 10:34 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance, Polk26 min
Aug 24, 10:48 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk42 min
Aug 24, 11:27 PM CDTSpecial Weather StatementGIDPolk48 min
Aug 25, 3:18 PM CDTHeat AdvisoryGIDFillmore, Nuckolls, Polk, Thayer, York29 hr

Nearby

Heat Advisories in Nebraska, 2021Heat Advisories in Kansas, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.